Soonchunhyang Med Sci.  2020 Jun;26(1):22-25. 10.15746/sms.20.006.

Acute Heart Failure after Oral Intake of Liquid Nicotine

Affiliations
  • 1Department of Emergency Medicine, Soonchunhyang University Seoul Hospital, Seoul, Korea

Abstract

A 32-year-old female patient was admitted to the hospital after drinking 10 mg of liquid nicotine. She complained of dizziness, nausea, and abdominal pain. The blood pressure was low but the heart rate and respiratory rate were within a normal range. Cardiac enzymes were increased. Echocardiography taken in the emergency room showed akinesia in the apex and the anterior wall, hypokinesia in the inferior and the posterior wall, and severe left ventricular systolic dysfunction with an ejection fraction of 20%. Blood pressure was continuously low after hydration so continuous intravenous norepinephrine and dobutamine were administrated. The patient was admitted to the intensive care unit for closed monitoring. Follow-up echocardiography was performed 4 days after admission. The heart was restored and the ejection fraction was recovered to 65%. There are not many studies about the toxicity of electronic cigarette’s nicotine and there are even fewer reports on the toxicity that occurs when liquid nicotine is orally taken. This is a report of a patient of an acute heart failure after intake of liquid nicotine used in the electronic cigarette.

Keyword

Heart failure; Nicotine; Echocardiography
Full Text Links
  • SMS
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error